Free Phone & Video Consultations Available phone

312-981-0409

180 N. La Salle Street, Suite 3700, Chicago, IL 60601

Subscribe to this list via RSS Blog posts tagged in Side effects

Acetaminophen is one of the most common pain medications in the world. Johnson & Johnson manufactures the most well known brand of pain medication that contains acetaminophen, Tylenol. While many people consider Tylenol to be a very safe, over-the-counter drug, according to MedicinePlus, a publication of the National Institute of Health (NIH), acetaminophen overdose “is one of the most common poisonings worldwide.” It can be deadly if a person takes too large of a dose, according to NIH. Symptoms over acetaminophen overdose can include stomach pain, nausea, sweating, vomiting, appetite loss, coma or jaundice.

Taking too much Tylenol at one time is not the only danger of the drug, however. According to MedPageToday, a publication of the University of Pennsylvania School of Medicine, acetaminophen overdose or poisoning is without question the most common cause of acute liver failure in the U.S. People who are most at risk for acute liver failure as a result of acetaminophen poisoning include people who take drugs or drink alcohol, people who experience depression, and those who take many different medications that contain acetaminophen at the same time. In addition to Tylenol, according to the NIH, several cold or flu medications contain acetaminophen, as well as medications such as Percocet and Anacin.

If medication labels fail to properly warn patients of the risks associated with taking the medication, the manufacturer can be held accountable. Between 2011 and 2013, according to The Star-Ledger, there were 14 lawsuits filed against Johnson & Johnson that alleged the drug giant failed to sufficiently warn consumers about the danger of Tylenol, specifically stating that the company did not disclose “these side effects when there were safer alternative methods for pain relief.” As of 2013, there were “187 federal and state plaintiffs alleging Tylenol-related liver injures across the country.”

...

The History of Vaccine Awareness

Vaccines are considered great defenses in helping prevent the spread of serious diseases. In 1986, the National Childhood Vaccine Injury Act was introduced. In addition to raising awareness of the potential vaccination dangers in children, the Act also created the National Vaccine Injury Compensation Program (VICP). The program, established in 1988, was to help ensure an adequate supply of vaccines, to guarantee that the costs of vaccines were stabilized, and to “establish and maintain an accessible and efficient forum for individuals found to be injured by certain vaccines.”

The VICP program is an alternative to the traditional personal injury system of reporting faulty or dangerous vaccinations. The U.S. Court of Federal Claims determines who will be awarded VICP funds. Because of its status as a federal agency, of course, there is often quite a bit of red tape that a person must go through in order to be awarded these funds. Oftentimes, it can be easier to get the compensation you deserve if you work with a private defective medical device attorney.

...

Sometimes the most common drugs can be the most dangerous. In the second week of 2014, the Food and Drug Administration (FDA) issued a press release that recommended all “health care professionals discontinue prescribing and dispensing prescription combination drug products that contain more than 325 milligrams (mg) of acetaminophen per tablet, capsule or other dosage unit.” Dosages of this amount or more have been found to contribute to liver damage, and when this dosage is coupled with other types of pain killing or serious drug treatments they are found to have serious side effects.

According to FDA Safety Information, “cases of severe liver injury with acetaminophen have occurred in patients who:

  • took more than the prescribed dose of an acetaminophen-containing product in a 24-hour period;
  • took more than one acetaminophen-containing product at the same time; or
  • drank alcohol while taking acetaminophen products.

The issue with overprescribing or over-taking acetaminophen isn't new. According to a New York Times review from 2011, an overdose of this common household drug is “one of the most common poisonings worldwide.” When taken in large doses, acetaminophen is deadly. In 2003, according to a different New York Times article, a group of 504 bottles of Dixon-brand acetaminophen were recalled because they had the incorrect dosage listed on the bottle. The FDA warned back then that overdoses can lead to “severe problems like liver toxicity and failure,” the Times reported.

...

Posted on in Food Poisoning

When it comes to medical devices that have been in the news, defective hip implants have been a constant player. Lawsuits surrounding hip implants have pointed out numerous weaknesses in the devices geared to help people, including complications requiring additional surgeries and even metal poisoning from implants that have broken down and released dangerous substances into the body.

A new lawsuit surged forth in July against Stryker, a company making hip implants that have been used across the country. This lawsuit was filed in Michigan by plaintiff Giniva Luque. The plaintiff alleges that she has had two different hip replacement surgeries, both involving Stryker hip replacement devices. Her hip implant surgeries happened in March, 2011, and September, 2012.

The patient, like many others who have raised concerns about the safety of hip implant devices, says that she experienced serious pain and discomfort in her body surrounding the area where the implants were added. Luque says she will have to schedule revision surgery for both hips to remove the faulty implants and put operable ones in instead.

...
Top 100 10 Best Personal Injury Law Firms isba itla nwsba Elite Lawyer
Back to Top